Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 1, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Mar 18, 1996, 4:53 PM EST for Seminole County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 1996, 4:53 PM EST (21:53 UTC)
- Expired
- Mar 18, 1996, 5:30 PM EST
- In force
- 37 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Seminole County, FL
The radar
The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 5:05 PM EST | Thunderstorm Wind 50 | Midway, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 182153 TORMLB FLC117-182230- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 453 PM EST MON MAR 18 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 530 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...SEMINOLE COUNTY AT 450 PM...DOPPLER RADAR INDICATED A TORNADO DEVELOPING IN A THUNDERSTORM JUST 3 MILES WEST OF ALTAMONTE SPRINGS AND LONGWOOD. THE STORM WAS MOVING EAST NORTHEAST AT 40 MPH AND WILL MOVE ACROSS AREAS ALONG THE INTERSTATE 4 CORRIDOR 515 PM. IF YOU ARE CAUGHT OUTSIDE IN THE PATH OF A TORNADO...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Mar 18, 2:47 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 18, 2:47 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 246 PM EST MON MAR 18 1996 WT #105 FROM OSC/BREV NORTH TIL 00Z TONIGHT... CURRENTLY...STRONG/SVR STORMS FOCUSING IN AREA OF STRONG MCONV/SHEAR ALONG OUTFLOW BOUNDARY SOUTH OF CRYSTAL RIVER-OCF-SGJ LINE. STORMS CONTINUE TO PROPOGATE SWD WITH THIS BOUNDARY. FCST DILEMMAS: SINCE THE MODELS ARE NOT WELL-INITIALIZED WITH THIS FEATURE... 1) HOW MUCH FARTHER WILL IT SAG BEFORE RETURNING NORTH AS A WMFRONT. 2) JUST HOW MUCH OF A BREAK WILL NR/CTRL CWA GET THIS EVENING AFTER INITIAL BOUT OF STORMS. 3) WHAT EFFECT WILL ONGOING CONVECTION HAVE ON MOISTURE RETURN/INSTABILITY AHEAD OF PROGGED PRE-FRONTAL TROF PASSAGE LATE TONIGHT AHEAD OF CDFNT. THINK FRONT WILL STALL OUT BETWEEN DAB AND THE CAPE...TO SOMEWHERE JUST NORTH OF ORLANDO. GRIDDED 100H DEWPTS INDICATE MOISTURE SHOULD REMAIN IN PLACE...WHILE BEST SYNOPTIC SCALE LIFT/SHEAR PULLS TO THE NORTH. STORMS BOUNDARY SHOULD WEAKEN SOME THIS EVENING WITH LOSS OF HEATING...BUT BOUNDARY MAY ACT AS ADDITIONAL FOCUS LATER ON AHEAD OF FRONT. WILL LIKELY SEE SOME SORT OF STRONG/SVR ACTIVITY DURING THE WEE HOURS OF THE MORNING. TIMING OF ACTUAL FRONT THROUGH CWA SHOULD BE 12Z @GIVE OR TAKE AN 1-2 HRS. WITH WEAK DVM PROGGED BEHIND FRONT...EXPECT FAIRLY STRONG WEST WINDS OF 20-30 KNOTS DURING THE DAY TUESDAY. CRISTALDI
In the hours before
Special weather statement, Mar 18, 12:06 PM EST, 4 hours 47 minutes before
FLZ041-044>047-053-054-058-059-064-501-181930- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 1206 PM EST MON MAR 18 1996 ...HIGH RISK OF SEVERE THUNDERSTORMS FOR NORTHERN SECTIONS OF EAST CENTRAL FLORIDA THIS AFTERNOON AND EVENING... ...SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF FLORIDA LATER THIS TONIGHT... THE COMBINATION OF A POWERFUL UPPER LEVEL JET STREAM AND A VERY UNSTABLE ATMOSPHERE WILL ALLOW FOR SEVERE THUNDERSTORMS...INCLUDING THE POSSIBILITY OF TORNADOES...TO DEVELOP OVER NORTHERN SECTIONS OF EAST CENTRAL FLORIDA THIS AFTERNOON AND INTO TONIGHT. DURING THE AFTERNOON...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE OVER LAKE AND VOLUSIA COUNTIES...AND POSSIBLY SEMINOLE...ORANGE AND NORTHERN BREVARD COUNTIES. DOPPLER RADAR EARLY THIS AFTERNOON INDICATED LINES OF INTENSE THUNDERSTORM ACTIVITY OVER THE GULF OF MEXICO. THIS ACTIVITY IS EXPECTED TO CONTINUE MOVING EAST AND AND WILL AFFECT THE NORTHERN SECTIONS OF EAST CENTRAL FLORIDA BY MID AFTERNOON. LATER ON TONIGHT...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO AFFECT ALL OF EAST CENTRAL FLORIDA AS A SECOND ROUND OF ATMOSPHERIC ENERGY MOVES ACROSS THE STATE OF FLORIDA. RESIDENTS ACROSS ALL OF EAST CENTRAL FLORIDA ARE URGED TO MONITOR NOAA WEATHER RADIO OR LOCAL TV/RADIO STATIONS FOR LATER STATEMENTS REGARDING THIS PARTICULARY DANGEROUS WEATHER SITUATION. HAM RADIO/SKYWARN PERSONNEL SHOULD RELAY ALL REPORTS TO THE NATIONAL WEATHER SERVICE IN MELBOURNE FLORIDA. HODANISH
Special weather statement, Mar 18, 12:33 PM EST, 4 hours 20 minutes before
FLZ041-044>047-053-054-058-059-064-501-181930- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 1206 PM EST MON MAR 18 1996 ...HIGH RISK OF SEVERE THUNDERSTORMS FOR NORTHERN SECTIONS OF EAST CENTRAL FLORIDA THIS AFTERNOON AND EVENING... ...SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF FLORIDA LATER THIS TONIGHT... THE COMBINATION OF A POWERFUL UPPER LEVEL JET STREAM AND A VERY UNSTABLE ATMOSPHERE WILL ALLOW FOR SEVERE THUNDERSTORMS...INCLUDING THE POSSIBILITY OF TORNADOES...TO DEVELOP OVER NORTHERN SECTIONS OF EAST CENTRAL FLORIDA THIS AFTERNOON AND INTO TONIGHT. DURING THE AFTERNOON...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE OVER LAKE AND VOLUSIA COUNTIES...AND POSSIBLY SEMINOLE...ORANGE AND NORTHERN BREVARD COUNTIES. DOPPLER RADAR EARLY THIS AFTERNOON INDICATED LINES OF INTENSE THUNDERSTORM ACTIVITY OVER THE GULF OF MEXICO. THIS ACTIVITY IS EXPECTED TO CONTINUE MOVING EAST AND AND WILL AFFECT THE NORTHERN SECTIONS OF EAST CENTRAL FLORIDA BY MID AFTERNOON. LATER ON TONIGHT...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO AFFECT ALL OF EAST CENTRAL FLORIDA AS A SECOND ROUND OF ATMOSPHERIC ENERGY MOVES ACROSS THE STATE OF FLORIDA. RESIDENTS ACROSS ALL OF EAST CENTRAL FLORIDA ARE URGED TO MONITOR NOAA WEATHER RADIO OR LOCAL TV/RADIO STATIONS FOR LATER STATEMENTS REGARDING THIS PARTICULARY DANGEROUS WEATHER SITUATION. HAM RADIO/SKYWARN PERSONNEL SHOULD RELAY ALL REPORTS TO THE NATIONAL WEATHER SERVICE IN MELBOURNE FLORIDA. HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:32 PM EST | Severe Thunderstorm Warning | MLB | Lake, Orange, Volusia | 43 min |
| Mar 18, 4:38 PM EST | Severe Thunderstorm Warning | MLB | Seminole | 52 min |
| Mar 18, 5:12 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Volusia | 48 min |
| Mar 18, 5:15 PM EST | Severe Thunderstorm Warning | MLB | Orange | 60 min |
| Mar 18, 5:30 PM EST | Tornado Warning | MLB | Orange, Seminole | 45 min |
| Mar 18, 5:53 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 52 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.